Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Irregularities in the distribution of irreducible polynomials

Author: Kevin S. McCurley
Journal: Proc. Amer. Math. Soc. 117 (1993), 11-16
MSC: Primary 11T06
MathSciNet review: 1107923
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that there exist monic polynomials $ f$ over $ \operatorname{GF} (q)$ for which $ f + g$ is reducible for all $ g \in \operatorname{GF} (q)[x]$ with small degree. This is the analogue for polynomials of a result of Erdös and Rankin concerning gaps between consecutive primes.

References [Enhancements On Off] (What's this?)

  • [1] E. Artin, Quadratische Körper im Gebiet der höhern Kongruenzen. I, II, Math. Z. 19 (1924), 153-246; Complete papers of Emil Artin, Addison-Wesley, Reading, MA, 1965, pp. 1-156. MR 1544651
  • [2] D. Coppersmith, Fast evaluation of discrete logarithms infields of characteristic two, IEEE Trans. Inform. Theory 30 (1984), 587-594. MR 755785 (85h:65041)
  • [3] William Feller, An introduction to probability theory and its applications, vol. I, third ed., Wiley, New York, 1970. MR 0228020 (37:3604)
  • [4] D. E. Knuth, The art of computer programming, Vol. 2: Seminumerical algorithms, 2nd ed., Addison-Wesley, Reading, MA, 1981. MR 633878 (83i:68003)
  • [5] Renet Lovorn, Ph.D. Dissertation, Dept. of Math., Univ. of Georgia, in preparation.
  • [6] A. M. Odlyzko, Discrete logarithms in finite fields and their cryptographic significance, Advances in Cryptology (Proc. of Eurocrypt 1984), Lecture Notes in Computer Science, vol. 209, Springer-Verlag, New York, 1985, pp. 224-314. MR 825593 (87g:11022)
  • [7] R. A. Rankin, The difference between consecutive prime numbers, Proc. London Math. Soc. 13 (1938), 242-247.
  • [8] Georges Rhin, Repartition modulo $ 1$ dans un corps de series formelles sur un corps fini, Dissertationes Math. (Rozprawy Mat.) 95 (1972). MR 0349612 (50:2105)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11T06

Retrieve articles in all journals with MSC: 11T06

Additional Information

Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society